Alert archive / Georgia / Flash Flood Warnings in 2014
Flash Flood Warning 29, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at May 14, 2014, 9:34 PM EDT for Brooks County, Georgia. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2014, 9:34 PM EDT (01:34 UTC)
- Expired
- May 15, 2014, 1:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Brooks County, GA
The radar
The Moody AFB radar (KVAX), 51 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 10:48 PM EDT | FLASH FLOOD | Quitman, GA | SEVERAL ROADS CLOSED WITH WATER OVER THE ROAD ACROSS BROOKS COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
661
WGUS52 KTAE 150134
FFWTAE
GAC027-150530-
/O.NEW.KTAE.FF.W.0029.140515T0134Z-140515T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
934 PM EDT WED MAY 14 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
THIS INCLUDES THE CITY OF QUITMAN...
* UNTIL 130 AM EDT
* AT 928 PM EDT...THE NATIONAL WEATHER SERVICE DETECTED HEAVY
RAINFALL RATES AS HIGH AS 2 TO 3 INCHES PER HOUR MOVING INTO THE
WARNED AREA. 1 TO 2 INCHES OF RAIN HAD ALREADY FALLEN ACROSS
BROOKS COUNTY WITH EARLIER THUNDERSTORMS. THE COMBINATION OF
EARLIER RAIN AND ONGOING HEAVY RAINFALL MAY LEAD TO FLASH
FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAVO
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.
&&
LAT...LON 3064 8345 3066 8374 3103 8373 3104 8358
3107 8357 3105 8355 3105 8350 3103 8348
3079 8346 3077 8346 3075 8349 3072 8346
$$
08-LAMERSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:32 PM EDT, 6 hours 2 minutes earlier.
Area forecast discussion, May 14, 3:32 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
332 PM EDT Wed May 14 2014
...PERIODS OF HEAVY RAIN WITH STRONG TO POSSIBLY SEVERE STORMS
EXPECTED ACROSS THE TRI-STATE AREA NEXT 24 HOURS...
...FLASH FLOOD WATCH CONTINUES FOR THE ENTIRE FORECAST AREA THROUGH
THURSDAY EVENING...
.Short Term [Tonight Through Friday Night]...
Tonight and Thursday..A very amplified pattern remains highlighted
by a ridge over Wrn states and Wrn Atlc with an expansive trough
in between that dominates Gulf region. Series of impulses will
ride ahead of trough. One shortwave dropping into the Lwr MS
Valley and a second shortwave/vort max at Srn end of trough in E
LA/SW MS moving NEWD into tonight. At surface...strong cold front
this eve located from low Nrn TN Valley SSW across Wrn AL and into
Gulf waters...high pressure lingers to our NE...and a tropical
wave/trough was moving Wwd across Srn Gulf waters. Locally...all
this creating a very moist and unstable environment with dew
points in the 70s. During the overnight hours...upper trough
shifts only very SWLY ewd. Second shortwave/assocd vort max
movement will increasingly deepen and shift the moisture plume ENE
also helping to push cold front fairly quickly Ewd and into Wrn
CwA by sunrise. The combination of surface convergence ahead of
front plus large scale diffluent flow ahead of trough axis will
favor efficient rain creation and generate widespread rain and
thunderstorms spreading from west to east across the CWA. On
Thursday...upper trough shifts slowly Ewd with shortwave pushing
front to I-75 by late aftn. Near 100% POPs everywhere tonight and
30-90% W-E on Thurs morning lowering to 10-70% in the afternoon.
With relatively steep low-mid level lapse rates and daytime heating
with breaks in clouds...isolated pulse severe storms are possible
especially before midnight and across Ern counties. Lack of strong
low level jet largely precludes tornadoes leaving winds and hail as
main threat. However, a widespread severe threat is not expected.
SPC now has a portion of our GA counties in Day 1 outlook which
overlays well with local severe wx guidance tool. The main threat
into tomorrow remains flash flooding from heavy rains with series of
pertubations in moisture plume moving NE ahead of front focusing on
Wrn areas...and another plume moving NW with H85 impulse emanating
from tropical wave/trough moving across Srn Gulf waters focusing on
our far Ern areas. These plumes are likely to converge just west of
local region thru period. PWATs ahead of front are around 2 inches
this eve over Wrn counties spreading Ewd to our Ern counties early
Thurs morning. Although the front will be rather progressive...our
model guidance suggests widespread QPF amounts in the 2 1/4.-2 3/4"
range before rains end Thursday night. However, some locations
may see amounts 3 to 4 times that much especially if training of
storms occur ahead of front. Some of this rain will occur over areas
that received ample rain from recent events with rivers remaining
high. Therefore...the flash flood watch will remains through
Thursday. For additional discussion see the hydro section below.
Increasingly cloudy skies ahead of front will keep minimum temps
quite mild tonight...near 70 degrees. Behind the front across our
Wrn counties...mins will be closer to 60. Highs on Thurs will range
from the low 70s NW to near 80 SE.
Thursday Night thru Friday Night...
Some residual moisture will linger across Ern most counties with a
small chance of showers Thurs eve. Otherwise...in the wake of the
front, a much drier and noticeably cooler airmass filters for rest
of the period and beyond. Expect lows Thurs night to drop to near 50
north...low 50s elsewhere rising Fr night to 50 to 55. Highs Fri from
upper 70s North to low 80s South.
.Long Term [Saturday Through Wednesday]...
The beginning of the period starts with surface high pressure
building into the area, which will allow for mild temperatures and
benign conditions throughout the weekend. On Monday, an upper
level ridge begins to move east and stall over the CWA causing a
gradual warming trend until the end of the period. Large scale
subsidence associated with this high pressure will suppress any
kind of precipitation.
&&
.Aviation...
[Through 18Z Thursday] Areas of SHRA with scattered TSRA and heavy rain
will develop this afternoon and persist overnight. Expect periods
of IFR/LIFR cigs/vsby in heavy rain. A cold front will move across
southeast AL and the FL panhandle by 06Z, and across southwest GA
and north central FL by 12Z. Within a few hours of FROPA,
terminals will improve to VFR conditions with SHRA/TSRA ending.
&&
.Marine...
Light to moderate southeast winds will persist through this eve as
the marine area remains near a high pressure ridge. A strong cold
front will pass slowly EWD across the coastal waters late tonight
through Thursday, bringing advisory level winds and seas to the
local waters beginning Thursday morning west and ending Friday
morning east. Winds and seas drop below headline criteria Friday
and continue low through the weekend.
&&
.Fire Weather...
Although much drier air will be moving in behind the next cold front
on Friday with afternoon relative humidities dropping to near Red
Flag levels in some locations, durations will be brief, and other
critical parameters will not be met.
&&
.Hydrology...
Confidence is very high that heavy rain and flash flooding will
occur this evening and overnight in some locations within our
warning area ahead of a progressive cold front. The airmass is
very tropical with precipitable water values above 2 inches. This
will result in very efficient rain processes with high
precipitation rates. Precipitation this afternoon west of the
Chattahoochee and Apalachicola Rivers will spread east across
northern Florida and into southwest Georgia overnight. The cold
front associated with this event will move through the region
tonight, effectively ending rainfall in our western regions by
tomorrow afternoon and east by tomorrow evening.
Expect widespread rainfall amounts of 2 inches, with locally heavy
precipitation totals of up to 8 inches. Higher resolution models are
pointing toward heavier rain west of a Dothan Al to Panama City FL
line, with another area potentially around Interstate 75 and
eastward. These areas would include the Choctawhatchee River and
Withlacoochee River basins, with the Shoal River at Mossy Head also
vulnerable to quick and significant rises.
The part of our forecast area at greatest threat for flooding
continues to be in the western Florida Panhandle. Expect notable
rises on rivers, streams, and creeks, as well as flash flooding
later this evening and overnight, particularly in those areas that
have already received heavy rainfall in the past few weeks.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 69 78 52 80 52 / 90 80 0 0 0
Panama City 66 77 56 78 60 / 90 60 0 0 0
Dothan 64 72 50 79 51 / 90 60 0 0 0
Albany 69 74 50 78 50 / 90 80 0 0 0
Valdosta 69 78 54 79 51 / 80 90 30 0 0
Cross City 70 78 58 80 52 / 80 90 30 0 0
Apalachicola 69 76 56 78 60 / 90 70 0 0 0
&&
.TAE Watches/Warnings/Advisories...
FL...Flash Flood Watch through Thursday evening for Calhoun-Central
Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
Gadsden-Holmes-Inland Bay-Inland Dixie-Inland Franklin-
Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
Walton-Washington.
High Rip Current Risk until 8 PM EDT /7 PM CDT/ this evening for
Coastal Bay-Coastal Franklin-South Walton.
GA...Flash Flood Watch through Thursday evening for Baker-Ben Hill-
Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...Flash Flood Watch through Thursday evening for Coffee-Dale-
Geneva-Henry-Houston.
GM...None.
&&
NEAR TERM...BLOCK
SHORT TERM...BLOCK
LONG TERM...BLOCK/HELLER
AVIATION...BLOCK
MARINE...BLOCK
FIRE WEATHER...GOULD
HYDROLOGY...HOLLINGSWORTHIn the hours before
Local storm report, May 14, 6:41 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
641 PM EDT WED MAY 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG MADISON CO AIRPORT 30.44N 83.31W
05/14/2014 MADISON FL TRAINED SPOTTER
TREE DOWN ON I-10 BETWEEN MILE MARKERS 240 AND 241.
&&
WESTONLocal storm report, May 14, 6:46 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
646 PM EDT WED MAY 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG PERRY 30.12N 83.58W
05/14/2014 TAYLOR FL 911 CALL CENTER
TWO TREES DOWN IN THE CITY OF PERRY.
&&
WALSH/LAMERSLocal storm report, May 14, 6:59 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 PM EDT WED MAY 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG W GREENVILLE 30.47N 83.64W
05/14/2014 MADISON FL TRAINED SPOTTER
TREE DOWN ACROSS THE ROAD ON HIGHWAY 90 AT WHIPPOORWILL
&&
WESTONLocal storm report, May 14, 8:09 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
809 PM EDT WED MAY 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG N GREENVILLE 30.47N 83.64W
05/14/2014 MADISON FL TRAINED SPOTTER
TREE DOWN AT HIGHWAY 221 AND HONEYLAKE ROAD.
&&
WESTONLocal storm report, May 14, 8:21 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
821 PM EDT WED MAY 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM MARINE TSTM WIND SSE KEATON BEACH 29.82N 83.59W
05/14/2014 M44.00 MPH TAYLOR FL C-MAN STATION
CMAN KTNF1 REPORTED GUST OF 44 MPH AT 755 PM
&&
WESTONLocal storm report, May 14, 8:54 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
854 PM EDT WED MAY 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HEAVY RAIN 1 N GARNERSVILLE 31.77N 85.00W
05/14/2014 M2.75 INCH CLAY GA PUBLIC
2.75 INCHES OF RAIN REPORTED AS OF 8PM.
&&
WESTONThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:03 PM EDT | Flash Flood Warning | TAE | Clay, Quitman | 4 hr |
Nearby
Flash Flood Warnings in Georgia, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.